Vocal problems and b12

Does anyone else have a problem with their throat, or voice when jabs are due? My daughter is a singer and finds that by about week 7, or leading up to week 7 after having had her b12 jab, her voice is beginning to sound a little rough and hurts or is sore. She also has less stamina to sing and general muscle fatigue. Had her vocal cords and throat checked so there is not actual problem there, but it happens regular as clockwork just before injection due. At moment she has them 7-8 weeks...except that doctor said her levels are up and would be good to stop for 3-6 months to see what happens. Huh! Husband said "Over my dead body". 7 weeks not enough though really.

3 Replies

oldestnewest
  • Glad your husband is prepared to fight the GP

    Problems with swallowing are classic symptom of B12 deficiency - probably down to weakness in throat muscles caused by B12D - it may be this that is causing the problems your daughter experiences at 7 weeks. Lots of people report feeling as if there are lumps in their throat which may or may not be similar, though there can often be several bits of B12 deficiency involved in any symptom.

    Good that you have been able to rule out other obvious causes for the problem.

    On the return of symptoms - there is a thing called 'functional B12 deficiency'. When levels of B12 get high some people have an auto-immune response which tries to shut down the mechanism that transfers B12 in the blood to the cell level.

    So, high B12 levels in blood but all the smptoms of B12D because the B12 isn't getting through to the cells that need it.

    It may be that your daughter is one of those who has this response and that 7 weeks is the point at which your daughters Serum B12 levels fall back in the range where her body can produce enough antibodies to the transportation to shut it down.

    From what little I have managed to look at in the literature the only effective way to get over this is to keep B12 levels so high that the body can't produce enough antibodies to shut down the transportation.

    One study in Denmark reported 30% of those receiving supplementation for B12D showed evidence that they had this autoimmune response. Which is likely to be one factor in the number of people who report symptoms returning well before 3 months of the normal treatment cycle in the UK.

    Unfortunately I don't think this phenomenon is really mentioned in standard literature that your GP is probably referencing on B12 ... and certainly isn't part of the normal standards used in the UK.

    This article may be of interest though it may be open to misinterpretation by GP - thrust is that high B12 should be investigated to ensure that the reason isn't one of the medical problems with liver, kidneys etc that is mentioned in the article - at no point is it saying that B12 treatment for a known absorption problem should be stopped if levels are high - this continues to be highly undesirable - and more so if functional deficiency is involved.

    qjmed.oxfordjournals.org/co...

    There are no known downsides to having high levels of B12 from injections. Hydroxocobalamin is administered as 5g over 15 minutes for cyanide poisoning - with a follow up dose in 30 minutes if necessary - that is 5000 times the amount in a maintenance shot.

    If you really can't get your GP - or a colleague - to listen then you may want to go down the route of self medication. Although injectible B12 is a prescription only medicine in the UK - by virtue of the fact that it is injectible - it is possible to source it from outside the UK. You may also find that other forms of delibery, eg sublingual tablets or sprays, nasal sprays and skin patches which work for someone.

  • Thank you. I don't think the symptoms ever completely go away because she never feels full of energy or well, it is just even worse by the 7 week mark. I think she needs the injections closer together. Being a performer this makes it even harder to be on top form, and add the stress factor in and it's a receipe for the depression that also comes. We shall see the doctor armed with all the information we can get and see what happens. Other than that I shall buy the stuff needed and sort it out myself. I think you're right about checking for other problems though...it won't hurt to see if there is something else doing into play here.

  • Gambit,

    Thanks so much for your reply and the link!

    Leilani

You may also like...